Blood Clots - nico_suave

Side Effects Associated with Colorectal (Colon) Cancer. Posted on October 11, 2012 View this journey (4 Experiences)

Two months after starting chemo, and three months after surgery, I bought some Pepcid OTC because I was feeling what I thought was a heartburn in my upper abdomen. It did nothing and the discomfort I felt for a while after eating (or otherwise engaging my abdominal area somehow) gradually got worse and worse. Ibuprofin and hot-pads seemed to help. I began regularly running 101-degree fevers, especially at night, which I could bring down rapidly by just walking around a little bit. My oncologist (not a good listener at all) and my chemo nurse (not good enough at listening to make up for my oncologist) were dismissive of the symptoms as I described them over the phone. They were incurious. Two weeks later the condition had gotten severe enough that I found myself doubled over and groaning for 10 or 15 minutes every single time I ate. I reported for my 6th round of chemo with a fever and a heightened white blood cell count. The nurses decided not to give me chemo and scheduled me for a urgent care appointment. The next morning I woke up with a call from that doctor. The CT I had done showed I had two dangerous blood clots, in my portal and mesenteric veins. I spent the weekend in the hospital thinning my blood and reeling from my newfound realization that the therapy for my cancer can be dangerous in itself.

It was during that stay that I met the oncologist Dr John Ward, the director of oncology at the Huntsman. He was the attending that weekend in the hospital. He came into my room before sunrise, did not turn on the light, and sat down beside me on the other half of a pull-out couch I was sleeping on (my special blood-clot-preventing hospital bed would loudly re-inflate every 4 minutes which kept me for being able to sleep at all) He asked me how someone as young as myself came to discover I had colon cancer. And he freaking listened as I told him!! I instantly felt I could trust him, in stark contrast to the constant uneasiness I felt around my oncologist. I spent the next two and a half years campaigning to get him to take me as his patient. He finally relented and took me only when I met with an oncologist at a competing hospital. After this blood clot setback, I experienced anxiety problems that grew steadily worse as the chemo wore on, and continued to grip me until I got Dr Ward to start seeing me. I felt the anxiety lift as soon as I left my fist appointment with him.

I would stay on Coumadin for the next year and a half. No one knows what caused these blood clots. Sometimes such clots can be attributed to a surgery if they occur within 3 months of an operation. If you count the first, and the very faintest symptoms I started to feel in early February, you might be able to say that they showed up inside that 3-month window, but only just barely. My surgeon denies that surgery could have been the cause, given the timing of my case. Several medical people said patly "Cancer causes blood clots," which bothered me each time I heard it, because after my surgery, I had no detectible cancer cells in my body. So I thought that either these medical professionals did not even bother to give my chart even the most cursory glance, or they were implying that maybe the cancer had recurred in my body. I hated both ideas.

Trust and a Sense of Safety was harder to come by after this event.

Read and answer Colorectal (Colon) Cancer questions.